Louisiana, 2018

Damaging Winds in Louisiana, May 25, 2018

May 25, 2018 · NWS SHV · 3 events in 2 counties and zones

Scattered showers and thunderstorms developed throughout the day on May 25th across Northeast Texas, Southwest Arkansas, and North Louisiana, along an outflow boundary that had developed earlier in the morning from a complex of showers and thunderstorms over Southeast Oklahoma. Daytime heating and ample low level moisture contributed to a moderately unstable air mass during the afternoon, with…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Scattered showers and thunderstorms developed throughout the day on May 25th across Northeast Texas, Southwest Arkansas, and North Louisiana, along an outflow boundary that had developed earlier in the morning from a complex of showers and thunderstorms over Southeast Oklahoma. Daytime heating and ample low level moisture contributed to a moderately unstable air mass during the afternoon, with some of these storms briefly becoming severe across portions of Northeast Texas and Northwest Louisiana. Damaging winds from localized microbursts occurred at Barksdale Air Force Base as well as the Cullen and Springhill communities in Northwest Louisiana, where trees were blown down and large limbs were snapped.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at May 25, 11:33 AM CST, 2 hours 19 minutes earlier.

Area forecast discussion, May 25, 11:33 AM CST, 2 hours 19 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
1233 PM CDT Fri May 25 2018

.UPDATE...
Have increased POPs to likely category across southeast OK,
extreme northeast TX and southwest AR during the afternoon hours,
as the line of storms continued to progress southeastward towards
the aforementioned areas. This line of storms could pose a threat
for gusty winds, brief moderate rainfall and small hail thus
caution should be exercised.

&&

.PREV DISCUSSION... /issued 1201 PM CDT Fri May 25 2018/

AVIATION...
A complex of -SHRA/-TSRA well northwest of the terminals early
this afternoon, but continued to progress southeastward whilst
additional development occurs along its outflow boundary.
Confidence is high enough to insert a TEMPO group for this
precipitation activity with VCTS elsewhere as isolated -TSRA
/which we have been seeing for the last several days/ is certainly
plausible. Will of course amend as necessary. Computer models
hint at a waning trend near sunset with light and variable /and
for some terminals calm/ conditions will occur overnight. Can not
rule out patchy fog overnight for some of the TAF sites such as
klfk, kggg, ktyr and kmlu, with hints of scattered MVFR-IFR CIGS.
Tomorrow, a similar scenario may be shaping up where another
complex of storms will moving southeast from central OK those
posing a threat for precipitation later in the afternoon.

PREV DISCUSSION... /issued 349 AM CDT Fri May 25 2018/

SHORT TERM.../Today through Saturday/

Convection currently ongoing across Northern Oklahoma and Southern
Kansas will be steered southeast towards our area today by weak
northwesterly flow aloft. Most of the model guidance dissipates
this complex just before reaching McCurtain County early this
afternoon. However, a residual outflow boundary from this
activity combined with a weak trough axis moving across the region
today could lead to increased convective coverage during the mid
to late afternoon, especially east of a line from Mount Vernon TX
to Lufkin TX. Thunderstorm activity should once again decrease
during the evening hours with the loss of daytime heating.

A very similar forecast is expected for Saturday. Many of the
models continue to suggest another convective complex will develop
across Oklahoma, and this complex may affect portions of
Southeast Oklahoma and Northeast Texas close to sunrise Saturday
morning. While the steering flow definitely supports the
possibility, most of the models also depict this potential complex
weakening as it approaches. Given this uncertainty, only slight
chance PoPs were maintained. However, more diurnally driven
convection is expected during the day Saturday. Convective
coverage may be more concentrated over portions of Southern
Arkansas and Northern Louisiana due to a building ridge axis over
the Southern High Plains.

Otherwise, persistence remains the general rule in terms of
temperatures. Most locations will likely warm to near or just over
90 degrees F.

CN

LONG TERM.../Saturday night through Thursday/

A ridge of high pressure will remain over the central part of the
US through the weekend, allowing the potential tropical or
subtropical system to lift towards the Gulf coast this holiday
weekend. Although some differences are still occurring in the
models with landfall placement, they are in pretty good agreement
showing landfall taking place some time late Sunday into Monday.
If the current models hold, this will place the ArkLaTex on the
back side of the subtropical or tropical low and more under the
influence of the ridge, with north or northeasterly flow aloft. As
a result, the threat of showers and thunderstorms will likely be
limited to the northern and eastern portion of the ArkLaTex on
Sunday and only across the eastern half of Louisiana on Monday.

The ridge will then really build over the region during the work
week, with dry conditions prevailing through Friday. The main
story for Tuesday through Friday will be with the unseasonably hot
and miserable conditions developing. In fact, temperatures will
likely be pushing into the mid and upper 90s for the end of May
and the first part of June. Looking at our records for this time
of year, it depends on the locations, but most are at or above the
100 degree mark. Therefore, do not believe we will be hitting
records at this time, but a few locations could be flirting with
potential records these days if their records are in the upper
90s. Afternoon heat indices by Wednesday will also increase to
above the 100 degree mark, making the heat feel even more
oppressive. It will be imperative to stay hydrated and find a cool
these days.

Palmer

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  71  93  73  94 /  30  30  20  30
MLU  71  92  70  92 /  30  40  20  30
DEQ  69  93  69  93 /  30  20  20  10
TXK  72  93  71  93 /  30  30  20  20
ELD  70  90  69  92 /  30  40  20  30
TYR  71  93  73  94 /  10  20  10  10
GGG  71  93  71  93 /  10  20  10  20
LFK  71  93  71  94 /  10  20  10  20

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

29/09/28
Hazardous weather outlook, May 25, 12:26 PM CST, 1 hour 26 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
126 PM CDT Fri May 25 2018

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-261830-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
126 PM CDT Fri May 25 2018

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...This Afternoon and Tonight...

Isolated to scattered thunderstorms will be possible this
afternoon into tonight across the entire Four State Region. The
best chances for thunderstorms will be late this afternoon during
peak daytime heating, but storms may linger longer into the
evening as a remnant MCS continues to move through the region.
There is a marginal risk of severe thunderstorms possible late
this afternoon and evening east of a line from Mount Vernon TX to
Lufkin TX, with damaging winds and large hail being the primary
threats. Otherwise, expect brief heavy downpours, gusty winds, and
frequent cloud to ground lightning. While an isolated storm could
become severe elsewhere, widespread severe thunderstorms are not
expected.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

Isolated to scattered thunderstorms will be possible each day
from Saturday through Monday. The greatest thunderstorm activity
is expected each afternoon during peak daytime heating, and any
storms that develop will gradually dissipate during the evening.
Brief heavy downpours, gusty winds, and frequent cloud to ground
lightning will be possible, but widespread severe weather is not
expected.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel, amateur radio
operators, and storm spotters may be needed later this afternoon
into tonight.

In the hours before

Special weather statement, May 25, 11:37 AM CST, 2 hours 15 minutes before
Special Weather Statement
National Weather Service Shreveport LA
1237 PM CDT FRI MAY 25 2018

OKZ077-251830-
McCurtain OK-
1237 PM CDT FRI MAY 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MCCURTAIN COUNTY UNTIL
130 PM CDT...

At 1236 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles west of Octavia to Rattan. Movement was
southeast at 10 mph.

Dime size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Wright City, Valliant, Millerton, Plunketville, Rufe, Smithville,
Watson, Battiest, Pickens, Mount Herman, Sherwood, Glover, Slim,
Bethel and Ringold.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3451 9450 3450 9446 3436 9446 3391 9513
      3393 9512 3394 9516 3423 9515 3425 9505
      3450 9505
TIME...MOT...LOC 1736Z 313DEG 11KT 3454 9486 3418 9540

35
Special weather statement, May 25, 1:29 PM CST, 23 minutes before
Special Weather Statement
National Weather Service Shreveport LA
229 PM CDT FRI MAY 25 2018

ARZ050-051-059-OKZ077-TXZ096-097-109-111-252015-
Howard AR-Sevier AR-Little River AR-McCurtain OK-Bowie TX-
Red River TX-Morris TX-Titus TX-
229 PM CDT FRI MAY 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN LITTLE RIVER...CENTRAL
SEVIER...CENTRAL HOWARD...SOUTHEASTERN MCCURTAIN...NORTHWESTERN
BOWIE...NORTHWESTERN MORRIS...NORTHEASTERN TITUS AND SOUTHEASTERN RED
RIVER COUNTIES UNTIL 315 PM CDT...

At 229 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles west of Horatio to 6 miles northwest of
Boxelder. Movement was southeast at 15 mph.

Dime size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Horatio, Foreman, Boxelder, De Kalb, Lockesburg, Winthrop, Ben
Lomond, Us 259 And I 30 Intersection, Arkinda, Dalby Springs, Avery,
Oak Grove, Annona, Haworth, Moon, Cerrogordo, Beaverdams, Goodlake,
Lydia and Goodwater.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3395 9399 3321 9477 3351 9508 3405 9448
TIME...MOT...LOC 1929Z 297DEG 11KT 3398 9447 3354 9495

35

The radar

The Shreveport radar (KSHV), 17 km away, was scanning. The volume nearest the first event began at 19:52 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bossier

When
May 25, 1:52 PM CST
Where
Bossier County, 0.21 mi E of (Bad)barksdale Afb
Measured
54 kt (62 mph) estimated gust
Reported by
Trained Spotter
Coordinates
32.499, -93.666

A microburst produced a peak wind gust of 62 mph at Barksdale Air Force Base in Bossier City. Large tree limbs, some over 5 inches in diameter, were snapped across portions of the base.

Thunderstorm Wind, Webster

When
May 25, 5:00 PM CST
Where
Webster County, 2.42 mi SSE of Springhill
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.970, -93.449

A large tree was blown down onto a house in Downtown Cullen.

Thunderstorm Wind, Webster

When
May 25, 5:00 PM CST
Where
Webster County, 0.83 mi ESE of Springhill
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
32.997, -93.456

Trees were blown down across portions of Springhill.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2018Every state in 2018This day in weather historyWarnings in Louisiana, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 747032, 747033, 747034.